Utah, 2016

High Wind in Utah, February 17 to 18, 2016

February 17 to 18, 2016 · NWS SLC · 10 events in 10 counties and zones

Very strong winds developed across much of western Utah on February 17 and 18. These winds caused significant damage in some locations, particularly with the passage of the cold front on February 18.

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Very strong winds developed across much of western Utah on February 17 and 18. These winds caused significant damage in some locations, particularly with the passage of the cold front on February 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 17, 9:55 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 17, 9:55 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MST WED FEB 17 2016

.SYNOPSIS...A WARM SOUTHWEST FLOW WILL INCREASE ACROSS THE AREA
TODAY AHEAD OF THE NEXT PACIFIC STORM SYSTEM. THIS SYSTEM WILL
SEND A STRONG COLD FRONT ACROSS THE REGION THURSDAY. A COUPLE OF
WEAKER SYSTEMS WILL CROSS MAINLY NORTHERN UTAH LATE FRIDAY THROUGH
SATURDAY.

&&

.DISCUSSION...RIDGE AXIS HAS SHIFTED JUST EAST OF THE FORECAST
AREA THIS MORNING AHEAD OF AN APPROACHING PACIFIC STORM SYSTEM.
SOUTHWEST FLOW IS INCREASING...AND ALREADY SEEING REPORTS OF WIND
GUSTS IN THE 40-50 KT RANGE AT SOME OF THE HIGHER PEAKS OF THE
WASATCH RANGE. THE WINDS ARE STARTING TO MIX DOWN IN SOME VALLEY
LOCATIONS BUT THIS IS BEING LIMITED BY SOME SHALLOW INVERSIONS
THAT BROUGHT FOG TO ISOLATED SPOTS EARLIER THIS MORNING. ALL
VALLEYS SHOULD FULLY MIX BY THE AFTERNOON...THOUGH ANY GUSTY WINDS
SHOULD REMAIN BELOW ADVISORY CRITERIA. THE WARM AIRMASS AND
SOUTHERLY WINDS WILL ALSO RESULT IN VERY MILD
TEMPERATURES...APPROACHING RECORD VALUES FOR MAXES OVER PARTS OF
NORTHERN UTAH...THOUGH INCREASING HIGH CLOUDS TODAY MAY LIMIT
WARMING.

THE TROUGH IS EXPECTED TO QUICKLY SLIDE ACROSS NORTHERN AND
CENTRAL UTAH TOMORROW. FLOW ALOFT WILL INCREASE FURTHER TONIGHT
AND TOMORROW MORNING AHEAD OF THE STORM AND ASSOCIATED
FRONT...WITH ALL MODELS SHOWING AT LEAST SOME AREAS OF 50-70 KT
700 MB FLOW THURSDAY MORNING. WITH A LOT OF THIS MIXING
DOWN...WINDS COULD BE QUITE INTENSE...PARTICULARLY WITH THE
PASSAGE OF THE FRONT THURSDAY AFTERNOON.

PRECIP WILL ALSO BE INTENSE FOR A PERIOD WITH THE PASSAGE OF THE
FRONT FOR NORTHERN AND CENTRAL UTAH. CURRENT THINKING IS THE
PRECIPITATION WILL BEGIN AS SNOW IN THE MOUNTAINS AND RAIN AND
SNOW IN THE VALLEYS QUICKLY CHANGING OVER TO SNOW. ACCUMULATIONS
ARE EXPECTED TO BE LIMITED IN THE VALLEYS GIVEN THE HIGH
TEMPERATURES TODAY...BUT RATES WILL BE HIGH ENOUGH FOR MORE
ACCUMULATION THAN USUAL GIVEN THE TEMPERATURES. THE SPEED OF THE
SYSTEM WILL RESULT IN A RELATIVELY SHORT PERIOD OF
SNOW...HOWEVER...LIMITING POTENTIAL MOUNTAIN ACCUMULATIONS.
HOWEVER...THE COMBINATION OF SNOW AND STRONG WINDS HAS THE
POTENTIAL TO PRODUCE SIGNIFICANT TRAVEL DIFFICULTIES WITH THE
FRONT ACROSS THE HIGHER TERRAIN. WILL EVALUATE POTENTIAL
HIGHLIGHTS FOR THE AFTERNOON PACKAGE. THE STORM WILL MOVE OUT OF
THE AREA THURSDAY EVENING...ALLOWING HIGH PRESSURE TO MOVE BACK IN
ON FRIDAY BEFORE A SERIES OF WEAK SYSTEMS IMPACT PRIMARILY
NORTHERN UTAH OVER THE WEEKEND.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO CONTINUE THROUGH THE TAF
PERIOD AT THE SLC TERMINAL...WITH GUSTS INCREASING THROUGH THE DAY
AND INTO THE OVERNIGHT HOURS. CIGS WILL LOWER AFTER 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR UTZ002>005-015-016.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 17, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 AM MST WED FEB 17 2016

UTZ001>016-019>021-517-518-WYZ021-181300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
545 AM MST WED FEB 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

POCKETS OF FOG WILL LINGER INTO THIS MORNING IN THE COLDER
NORTHERN AND CENTRAL UTAH VALLEYS SUCH AS THE CACHE AND HEBER
VALLEYS AND NEAR DELTA.

SOUTH WINDS WILL PICK UP IN THE MOUNTAINS AND WESTERN VALLEYS
TODAY AND COULD BECOME LOCALLY STRONG TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHERLY WINDS WILL BECOME STRONG ACROSS THE MOUNTAINS AND
WESTERN VALLEYS THURSDAY MORNING AHEAD OF A COLD FRONT. STRONG
SOUTH WINDS WILL DEVELOP AHEAD OF THE FRONT OVER PORTIONS OF THE
EASTERN OUTLOOK AREA THURSDAY AFTERNOON.

VALLEY RAIN AND SNOW WITH MOUNTAIN SNOW IS LIKELY ACROSS MUCH OF
THE OUTLOOK AREA THURSDAY AS THIS STRONG COLD FRONT SURGES ACROSS
THE AREA. STRONG WEST WINDS WILL ALSO ACCOMPANY THIS FRONT...
PARTICULARLY ACROSS THE HIGHER TERRAIN AND ACROSS SOME NORTHWEST
VALLEYS.

THE COMBINATION OF SNOW AND STRONG WINDS WILL CREATE BLIZZARD
LIKE CONDITIONS IN THE MOUNTAINS FOR A COUPLE OF HOURS RIGHT WITH
THE FRONT MAKING FOR A PERIOD OF VERY HAZARDOUS WINTER DRIVING
CONDITIONS AROUND THE MIDDLE OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

10 high wind. Local standard time, as filed.

High Wind, Wasatch Mountains I-80 North

When
February 17, 12:00 PM MST to February 18, 12:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
92 kt (106 mph) measured gust
Reported by
Mesonet

The strongest recorded wind gusts in the northern Wasatch Mountains included 106 mph at Ogden Peak, 102 mph at the Snowbasin-Straw Top sensor, 88 mph at the State Route 65 at Big Mountain Pass sensor, and 84 mph at the Snowbasin - Wildcat sensor. The winds impacted several mountain resorts, which either had to shut down some of their lifts or close early.

High Wind, Salt Lake and Tooele Valleys

When
February 17, 7:00 PM MST to February 18, 12:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$200,000
Reported by
Mesonet

The strongest recorded wind gusts in the Salt Lake and Tooele valleys included 74 mph at the Great Salt Lake Marina, 72 mph in Sandy, 71 mph in Tooele, 63 mph in Olympus Hills, 61 mph at the interchange of Interstate 15 and Interstate 215, and numerous gusts in the 50-60 mph range. UDOT periodically banned semitrailer rigs along Interstate 80, but one semitrailer was still knocked over by strong winds near Grantsville. In Salt Lake City, scaffolding collapsed on an assisted living center being built; no one was injured, but debris from the incident covered the road and forced the closure of the northbound lanes of Foothill Drive and Parleys Way during the morning commute. At Salt Lake City International Airport, winds caused some flight delays, and seven flights were diverted to other cities. Power outages were common across the area due to downed trees and power lines. The hardest hit area with regard to trees was the Tooele Cemetery, where several large 100-year-old trees were blown over. Damage to fences, siding, and trampolines was also common across the area.

High Wind, Wasatch Mountains South of I-80

When
February 17, 7:00 PM MST to February 18, 12:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
82 kt (94 mph) measured gust
Property damage
$20,000
Reported by
Mesonet

Peak recorded wind gusts in the Wasatch Mountains south of Interstate 80 included 94 mph at the Arrowhead Summit sensor at Sundance Mountain Resort, 89 mph at the Park City - Jupiter sensor, 84 mph at Reynolds Peak, 81 mph at Mt. Baldy, 80 mph at the Dreamscape Study Plot, and 79 mph at the Torpedo Hill - Big Cottonwood Canyon sensor. The winds impacted several mountain resorts, which either had to shut down some of their lifts or close early. Several downed trees were reported across the area, particularly at Brighton Resort.

High Wind, Great Salt Lake Desert and Mountains

When
February 17, 8:00 PM MST to February 18, 12:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

Winds were strong across Utah's northwest desert, particularly at the Dugway Proving Ground. The Proving Ground's mesonet recorded wind gusts of 75 mph at Romeo and Centerline, 72 mph at Camel Back Mountain, 69 mph at Upper Cedar Mountain, and 66 mph at Target R. Other strong wind gusts across the area included 62 mph at Hat Island and 60 mph at Interstate 80 at Milepost 1. Numerous other gusts in the 50-60 mph range were reported.

High Wind, Western Uinta Mountains

When
February 17, 9:00 PM MST to February 18, 1:00 PM MST
Where
Western Uinta Mountains forecast zone
Measured
98 kt (113 mph) measured gust
Reported by
Mesonet

The strongest recorded wind gusts in the Uinta Mountains included 122 mph at Windy Peak and 113 mph at Lofty Lake Peak.

High Wind, Southwest Utah

When
February 17, 11:00 PM MST to February 18, 12:00 PM MST
Where
Southwest Utah forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
Mesonet

The Cedar City Airport ASOS recorded strong, gusty winds for several hours, including a peak gust of 70 mph. Multiple trees were knocked down and landed across State Route 14 east of Cedar City, forcing the highway to shut down for a period of time. A large tree also fell onto a building on the campus of Southern Utah University.

High Wind, West Central Utah

When
February 17, 11:30 PM MST to February 18, 11:40 AM MST
Where
West Central Utah forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

The US-6 at Eureka sensor recorded strong winds for several hours, including a peak gust of 71 mph.

High Wind, Northern Wasatch Front

When
February 18, 3:00 AM MST to 12:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Mesonet

Peak wind gusts across the northern Wasatch Front included 64 mph at Bountiful Bench, 63 mph at the Legacy Parkway, and numerous gusts in the 50-55 mph range. Damage to trees, fences, and trampolines was reported across the area.

High Wind, Southern Mountains

When
February 18, 9:00 AM MST to 1:00 PM MST
Where
Southern Mountains forecast zone
Measured
76 kt (87 mph) measured gust
Property damage
$50,000
Reported by
Mesonet

The automated sensor 2 miles south of Brian Head recorded strong winds for several hours, including a peak gust of 87 mph. Approximately 30 trees snapped and fell on runs at Brian Head Resort, and 20 trees fell on runs at Eagle Point. Both mountain resorts were closed at the time.

High Wind, Wasatch Mountain Valleys

When
February 18, 11:00 AM MST to 12:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$150,000
Reported by
AWOS

The Heber City Municipal Airport - Russ McDonald Field AWOS recorded a maximum wind gust of 60 mph. The winds destroyed a barn in Wallsburg. Nearly 100 trees were downed in the community of Wolf Creek Ranch, and another 40 trees were reported toppled near Empire Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621443, 621407, 621444, 621413, 621445, 621447, 621446, 621405, 621456, 621414.